Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 48, NWS Brownsville, TX

October 12, 2003Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this flash flood warning at Oct 12, 2003, 9:52 AM CDT for Kenedy County, Willacy County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2003, 9:52 AM CDT (14:52 UTC)
Expired
Oct 12, 2003, 1:00 PM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Kenedy County, TX, Willacy County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 2.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2003-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2003-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1107 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 121459
FFWBRO
TXC261-489-121800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
952 AM CDT SUN OCT 12 2003

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WILLACY COUNTY 
  KENEDY COUNTY IN DEEP SOUTH TEXAS

* UNTIL 100 PM CDT

* AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS WESTERN WILLACY AND  
  WESTERN KENEDY COUNTIES.  THESE STORMS ARE MOVING NORTHEAST AT 20  
  MPH AND WILL CONTINUE TO PRODUCE TORRENTIAL RAINS FROM 3 TO 6      
  INCHES AN HOUR THROUGH 1 PM OVER KENEDY AND WILLACY COUNTIES.   

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PORT MANSFIELD...RAYMONDVILLE...SARITA...LYFORD...SEBASTIAN AND    
  THE BORDER PATROL OFFICE ON HIGHWAY 77.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 2728 9744 2637 9732 2630 9754 2633 9787
          2646 9789 2650 9801 2664 9798 2725 9798
          2730 9778

$$

SPEECE
3 follow-up statements
000 
WGUS74 KBRO 121547
FFSBRO
TXC261-489-121630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1045 AM CDT SUN OCT 12 2003

...FLASH FLOOD WARNING CONTINUES UNTIL 1 PM CDT FOR WILLACY AND
KENEDY COUNTIES...

AT 1045 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH TORRENTIAL RAINS CONTINUING OVER WESTERN WILLACY 
AND WESTERN KENEDY COUNTIES APPROACHING HIGHWAY 77. THESE STORMS ARE 
MOVING NORTHEAST AT 20 TO 25 MPH AND ARE PRODUCING RAINFALL RATES 
FROM 2 TO 4 INCHES AN HOUR.  

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO     
OCCUR THROUGH 1 PM. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...PORT MANSFIELD...RAYMONDVILLE...SARITA...LYFORD... 
SEBASTIAN AND THE BORDER PATROL OFFICE ON HIGHWAY 77. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

$$

SPEECE
000 
WGUS74 KBRO 121657
FFSBRO
TXC261-489-121730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1155 AM CDT SUN OCT 12 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 100 PM CDT FOR WILLACY AND 
KENEDY COUNTIES...

AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS EASTERN WILLACY AND 
EASTERN KENEDY COUNTIES. THESE STORMS ARE MOVING NORTHEAST AT AROUND 
20 MPH AND WILL PRODUCE RAINFALL RATES FROM ONE TO TWO INCHES AN 
HOUR THROUGH 1 PM IN THE SAN PERLITA AND PORT MANSFIELD AREAS.  

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR... 
ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME 
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...PORT MANSFIELD AND 
SAN PERLITA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS 
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. 
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

$$

SPEECE
000 
WGUS74 KBRO 121804
FFSBRO
TXC261-489-121830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
100 PM CDT SUN OCT 12 2003

...THE FLASH FLOOD WARNING FOR WILLACY AND KENEDY COUNTIES HAS 
EXPIRED...

AT 1 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE THUNDERSTORMS WITH THE VERY HEAVY RAINFALL HAVE MOVED EAST OUT 
OF THE WILLACY AND KENEDY COUNTIES AND ARE NOW OVER THE NORTHERN 
PORTION OF THE LAGUNA MADRE. THESE STORMS ARE MOVING NORTHEAST AT 
AROUND 20 MPH AND WILL CONTINUE TO MOVE OFFSHORE OF WILLACY AND 
KENEDY COUNTIES. 

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. 
STREAMS AND CREEKS IN THE WARNED AREA WERE BEGINNING TO RECEDE 
SLOWLY. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS 
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. 
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

$$

SPEECE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 9:45 AM CDT, 7 minutes earlier.

Area forecast discussion, Oct 12, 9:45 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
945 AM CDT SUN OCT 12 2003

.SHORT TERM...A SURFACE LOW PRESSURE SYSTEM LOCATED OVER NORTHEAST
MEXICO AND AN APPROACHING COLD FRONT HAS RESULTED IN NUMEROUS
SHOWERS AND THUNDERSTORMS...WITH SOME SEVERE THUNDERSTORMS...ACROSS
PORTIONS OF DEEP SOUTH TEXAS THIS MORNING.  A LARGE MCS IS
POSITIONED OVER PARTS OF DEEP SOUTH TEXAS THIS MORNING.  THIS AREA
OF SHOWERS AND THUNDERSTORMS IS DRIFTING SLOWLY EASTWARD WHILE THE
INDIVIDUAL SHOWERS AND THUNDERSTORMS ARE MOVING TOWARD THE NORTH
NORTH EAST NEAR 20 MPH.  BROWNSVILLE DOPPLER RADAR HAS DEPICTED
AREAS OF VERY HEAVY RAINFALL OVER PORTIONS OF DEEP SOUTH TEXAS.
FLASH FLOOD WARNINGS HAVE BEEN ISSUED FOR SOME AREAS THIS MORNING. A
FLASH FLOOD WATCH REMAINS IN AFFECT THROUGH 5 PM TODAY...IT MAY BE
NECESSARY TO EXTEND THE WATCH LATER TODAY.  THE FRONTAL BOUNDARY IS
EXPECTED TO STALL OVER DEEP SOUTH TEXAS THIS AFTERNOON.  ABUNDANT
LOW LEVEL MOISTURE IS BEING ADVECTED FROM THE GULF OF MEXICO.  THE
AVN HAS HANDLED THIS SITUATION WELL.  PRECIPITATION AMOUNTS OF 2 TO
3 INCHES WITH LOCALLY HEAVIER AMOUNTS OVER 5 INCHES ARE POSSIBLE
OVER PORTIONS OF DEEP SOUTH TEXAS TODAY. CURRENT FORECAST PACKAGE
LOOKS GOOD. NO UPDATES ARE NECESSARY AT THIS TIME.
&&

.LONG TERM...PERIODS OF SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER DEEP SOUTH TEXAS THIS WEEK AS A
SERIES OF COLD FRONTS MOVE INTO DEEP SOUTH TEXAS.  A STRONG COLD
FRONT WILL MOVE ACROSS DEEP SOUTH TEXAS WEDNESDAY RESULTING IN THE
POSSIBILITY OF ANOTHER ROUND OF HEAVY RAINFALL.
&&

.MARINE...BUOY CONTINUES TO SHOW WINDS AND SWELLS PUSHING UP NEAR
SCA LEVELS OFFSHORE AHEAD OF THE APPROACHING COLD FRONT. WILL
MAINTAIN THE SCA HEADLINE FOR THE OFFSHORE WATERS TODAY. CURRENT CWF
WORDING LOOKS OK WITH ONLY MINOR ADJUSTMENTS REQUIRED.

&&

.AVIATION...CURRENT CONV TRENDS FROM KBRO RADAR WILL MAINTAIN THE
CONV THREAT FOR ALL OF THE AIRPORTS IN THE LOWER RGV.  AS THE CONV
AREA SHIFTS FURTHER EAST...THE CIGS AND VSBYS AT THE HRL AND BRO
AIRPORTS WILL LOWER DRAMATICALLY. CURRENT TAF WORDING LOOKS OK WITH
NO MAJOR CHANGES REQUIRED ATTM.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
 FLASH FLOOD WATCH THRU 22Z FOR TXZ248>257
 SCA TODAY FOR GMZ150-155-170-175.
&&

SYNOPTIC-GRIDS...63
MARINE-AVIATION...60
MESO...58/CAMPBELL

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Oct 12, 6:05 AM CDT, 3 hours 47 minutes before
TXZ248>257-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
605 AM CDT SUN OCT 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE..TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR ALL OF DEEP SOUTH
TEXAS UNTIL 5 PM SUNDAY. AN EXTENSION OF THE WATCH THROUGH TOMORROW
IS LIKELY. NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE
BEEN MOVING ACROSS DEEP SOUTH TEXAS THROUGH EARLY MORNING AND ARE
EXPECTED TO CONTINUE THROUGH THIS AFTERNOON. RAINFALL AMOUNTS WILL
AVERAGE 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF 4 TO 6 INCHES
POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT OFFSHORE TODAY...DUE TO MODERATE
TO STRONG EASTERLY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE FORECAST FOR
MONDAY...AS A COLD FRONT STALLS OVER DEEP SOUTH TEXAS AND LIFTS THE
MOIST AND UNSTABLE AIRMASS OVER OUR REGION. FLASH FLOODING WILL BE
THE MAIN THREAT...ALTHOUGH STRONG GUSTY WINDS...SMALL HAIL...AND
FREQUENT LIGHTNING ARE ALSO POSSIBLE. A STRONG COLD FRONT WILL MOVE
THROUGH OUR REGION WEDNESDAY WITH FLOODING RAINS A POSSIBILITY ONCE
MORE. WITH MODERATE TO STRONG WINDS BEHIND THE FRONT...SMALL CRAFT
ADVISORIES FOR WINDS AND SEAS MAY BE NECESSARY WEDNESDAY AND
THURSDAY. A STRONGER FRONT IS DUE FRIDAY NIGHT...BRINGING STRONG
NORTH WINDS OVER THE COASTAL WATERS WITH THE NEED FOR SMALL CRAFT
ADVISORIES.

.SPOTTER INFORMATION STATEMENT.

SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT AND MONDAY.

59

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 1:58 AM CDTFlash Flood WarningBROJim Hogg, Starr, Zapata3 hr
Oct 12, 3:19 AM CDTFlash Flood WarningBROBrooks3 hr
Oct 12, 4:48 AM CDTFlash Flood WarningBROJim Hogg, Starr, Zapata3 hr
Oct 12, 5:20 AM CDTFlash Flood WarningBROHidalgo3 hr
Oct 12, 5:23 AM CDTSevere Thunderstorm WarningBROHidalgo37 min
Oct 12, 6:00 AM CDTSevere Thunderstorm WarningBROHidalgo45 min
Oct 12, 6:08 AM CDTFlash Flood WarningBROBrooks3 hr
Oct 12, 7:29 AM CDTSevere Thunderstorm WarningBROHidalgo46 min
Oct 12, 7:38 AM CDTTornado WarningBROHidalgo52 min
Oct 12, 8:10 AM CDTFlash Flood WarningBROBrooks, Hidalgo, Jim Hogg, Starr, Zapata3 hr
Oct 12, 8:51 AM CDTSevere Thunderstorm WarningBROBrooks, Kenedy39 min
Oct 12, 10:21 AM CDTFlash Flood WarningBROCameron3 hr
Oct 12, 1:34 PM CDTFlash Flood WarningBROCameron3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.